Delaware, 2008

Strong Wind in Delaware, March 8, 2008

March 8, 2008 · NWS PHI · 4 events in 4 counties and zones

A line of severe thunderstorms that accompanied a cold frontal passage produced wind damage across northern Delaware during the late afternoon of the 8th. The combination of the severe storms and then strong winds which followed caused about 15,000 Delmarva Power and Light customers to lose power.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A line of severe thunderstorms that accompanied a cold frontal passage produced wind damage across northern Delaware during the late afternoon of the 8th. The combination of the severe storms and then strong winds which followed caused about 15,000 Delmarva Power and Light customers to lose power. Elsewhere in the state, there were less power outages, but strong winds caused damage in Kent County and contributed to a death in Sussex County. A 52-year-old man from Delaware Electric Cooperative died after he tried to restore power to a home in Dagsboro. In Kent County, the strong winds blew a 30 foot by 60 foot section of a roof from a barn. The walls of the barn then partially collapsed. It took until the 10th to get all power restored. The last to be restored (all in New Castle County) were Arden, Brandywine Hundred, Newark and Wilmington.

Peak wind gusts included 53 mph in Dover (Kent County), 50 mph in Blackbird (New Castle County) and 48 mph in Lewes (Sussex County). Higher wind gusts occurred in New Castle County when the line of severe storms moved through.

The strong winds were caused by the pressure difference between an intensifying low pressure system that moved through New England on the night of the 8th and a high pressure system moving northeast from the western Gulf States. The strong winds began in the warm sector preceding the cold front during the late afternoon on the 8th as well as in the northwest flow that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 8, 12:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 8, 12:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 PM EST SAT MAR 8 2008

.SYNOPSIS...
ELONGATED LOW PRESSURE, EXTENDING FROM PENNSYLVANIA TO NORTH
CAROLINA, WILL MOVE NORTHEAST WHILE INTENSIFYING. THE LOW WILL
RAPIDLY MOVE OUT OF THE AREA AFTER MIDNIGHT TONIGHT. HIGH PRESSURE
WILL BUILD IN FROM THE SOUTHWEST ON SUNDAY AND REMAIN OVER THE
REGION INTO THE MIDDLE OF NEXT WEEK. A WEAK UPPER TROUGH WILL
SWING ACROSS THE REGION WEDNESDAY WITH SOME BRIEF PASSING SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
INLAND CONVECTION HAS BEEN FILLING THIS MORNING, CERTAINLY ENOUGH
TO MAINTAIN THE FLOOD WATCH. MEANWHILE, THE STORM PREDICTION
CENTER HAS ABOUT THE SOUTHEASTERN THIRD OF OUR AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS, AND BETWEEN THE UPPER JET, THE NEGATIVE
TILT TO THE H5 LOW ROTATING THROUGH, THE VERY ROBUST AND VEERING
LOW LEVEL WIND FIELD AND THE DEVELOPING INSTABILITY OVER OUR FAR
SOUTHERN ZONES AT 16Z PER THE LAPS FIELDS, THAT SEEMS A GOOD IDEA.
FINALLY, WINDS OUTSIDE OF ANY CONVECTION ARE INCREASING IN ADVANCE
OF THE LOW OVER OUR SOUTHERN ZONES WHERE A WIND ADVISORY ALREADY
IS IN EFFECT, AND LATEST GUIDANCE SUGGESTS THAT IMMEDIATELY AFTER
THE PASSAGE OF THIS SYSTEM, THE STRONG LOW LEVEL WINDS FROM THE
WEST AND STRONG SINKING AS INDICATED BOTH BY STRONG SURFACE
PRESSURE RISES AND STRONG NVA ON A STRONG H5 JET WILL COMBINE TO
MAINTAIN AT LEAST WIND ADVISORY CONDITIONS INTO OR BEYOND
MIDNIGHT. THE WIND ADVISORY HAS BEEN RECONFIGURED ACCORDINGLY. THE
SOUTHEASTERN HALF OF THE AREA ALREADY HAS OR WILL MOVE WELL INTO
THE 60S WITH THE PUSH OF WARM AIR AHEAD OF THE SURFACE LOW.

ONCE THE LOW MOVES WELL NORTHEAST WELL CONTINUE IN GUSTY WINDS
THROUGH SUNDAY AFTERNOON. LOWS TONIGHT WILL BE FROM THE UPPER
TEENS TO LOWER 30S.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
BY COMPARISON, THIS WILL BE A RATHER TRANQUIL PERIOD AND GROWING
MORE TRANQUIL AS WE MOVE INTO THE UPCOMING WEEK. THE WINDS CONTINUE
GUSTY AND THE TEMPERATURES CHILL DOWN WITH THE COLD AIR ADVECTION
LEFT BEHIND BY THE DEPARTING LOW PRESSURE. EXPANDING SURFACE HIGH
WILL COVER THE REGION LATE SUNDAY INTO SUNDAY NIGHT. LOWS SUNDAY
NIGHT WILL BE A FEW DEGREES LOWER THAN SATURDAY NIGHT UNDER CLEAR
SKIES AND DIMINISHING WINDS. HIGHS ON SUNDAY FROM AROUND FREEZING
POCONO REGION TO NEAR 50 SUSSEX COUNTY DELAWARE. LOW SUNDAY NIGHT 15
TO 22.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
SLOW MOVING UPPER TROUGH WILL SLOWLY MOVE EAST DURING THE DAY ON
MONDAY WITH SOME LIGHT SHOWERS WITH IT. THE SHOWERS DISSIPATE
CROSSING THE APPALACHIANS BUT THERE WILL BE A FEW CLOUDS OVERNIGHT
MONDAY. ANOTHER SHORT WAVE WILL APPROACH FROM THE NORTHWEST TUESDAY
NIGHT AND BRING A PERIOD OF LIGHT SNOW AND RAIN SHOWERS DURING THE
DAY ON WEDNESDAY BUT LITTLE IN THE WAY OF ACCUMULATION. UPPER RIDGE
BUILDS OVER THE REGION INTO THURSDAY BRINGING CLEAR SKIES AND
SEASONABLE TEMPERATURES. THE UPPER RIDGE WILL MOVE EAST THURSDAY AND
ANOTHER, IN WHAT HAS BEEN AN ENDLESS ASSEMBLY LINE OF TROUGHS SHOULD
BE ON THE EAST COAST BY THE END OF THE WEEK.

TEMPERATURES THROUGH MID WEEK WILL BE BELOW NORMAL, THEN RISE TO AND
ABOVE NORMAL TOWARD THE END OF THE WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
RADAR IMAGERY SHOWS CONVECTION FILLING IN OVER MUCH OF THE AREA
EARLY THIS AFTERNOON. EXPECT AT LEAST PERIODS OF IFR/LIFR TO
CONTINUE THROUGH MOST OF THE DAY, AND THE SOUTHERN TAF SITES CAN
EXPECT GUSTY WINDS FROM THE SOUTH. CEILINGS AND VSBYS ARE EXPECTED
TO IMPROVE BY EARLY EVENING AS THE LOW MOVES AWAY FROM THE AREA,
BUT BY THEN WE EXPECT GUSTY W WINDS DEVELOPING AND CONTINUING INTO
SUNDAY, DUE TO THE INCREASING PRESSURE GRADIENT AS THE DEPARTING
LOW RAPIDLY INTENSIFIES.

BEYOND THE TAF PERIOD, A WEAK FRONTAL PASSAGE THAT MIGHT BRING MVFR
CONDITIONS ON MONDAY AND A SLIGHTLY STRONGER COLD FRONTAL SYSTEM
TUESDAY NIGHT OR WEDNESDAY THAT MIGHT BRING CONDITIONS BRIEFLY DOWN
AS WELL. NEITHER OF THESE SYSTEMS SHOULD HAVE THE SAME IMPACT AS THE
CURRENT SYSTEM. VFR CONDITIONS SHOULD PREVAIL AT OTHER TIMES OF THE
OUTLOOK PERIOD FROM LATER SATURDAY NIGHT ONWARD.

&&

.MARINE...
GALE WARNING IS GOING UP IMMEDIATELY OVER ALL WATERS AND WILL BE
IN EFFECT UNTIL 15Z SUNDAY. IT IS POSSIBLE THAT IT MAY BE ABLE TO
COME DOWN A LITTLE SOONER, AND CLEARLY WE STILL HAVE OVER A DAY TO
ASSESS THE SITUATION. THERE IS A CHANCE THAT WE COULD EVEN REACH
STORM WARNING TONIGHT, BUT CONFIDENCE IS NOT THAT HIGH ATTM.
AGAIN, LATER SHIFTS WILL LOOK AT THIS FURTHER, ESPECIALLY SINCE IT
WOULD BE A NARROW WINDOW OF OPPORTUNITY. WE SHOULD DROP BACK TO
SCA CONDITIONS COME SUNDAY AND DROP BELOW SCA LEVELS SUNDAY NIGHT.
CURRENT WAVE WATCH DATA INDICATES THAT SCA CRITERIA WILL NOT BE
MET FOR THE REST OF THE PERIOD, AFTER THE CURRENT FLAGS ARE
LOWERED.

&&

.HYDROLOGY...
THE FLOOD WATCH REMAINS IN EFFECT, AS LAST NIGHTS RAINFALL
GENERALLY BETWEEN ONE-HALF INCH AND ONE INCH OVER THE WATCH AREA
IS BEING ENHANCED BY THE PRESENT ACTIVITY. THE CONVECTION ALSO IS
CAUSING SOME FLASH FLOODING CONCERNS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
     067>071.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012-013-
     015>019.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR NJZ001-007>010-012-015>019.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NJZ013-014-
     020>027.
DE...FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR DEZ001.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR DEZ002>004.
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 7 AM EDT SUNDAY
     FOR MDZ008.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ012-015-019-
     020.
MARINE...GALE WARNING UNTIL 12 PM EDT SUNDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...EBERWINE/MEOLA
NEAR TERM...DELISI/EBERWINE
SHORT TERM...EBERWINE
LONG TERM...EBERWINE
AVIATION...LN/ROBERTSON
MARINE...LN/ROBERTSON
HYDROLOGY...DELISI
Hazardous weather outlook, Mar 8, 11:46 AM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1146 AM EST SAT MAR 8 2008

DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054-055-060>062-067>071-
091000-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
1146 AM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 6 PM EST THIS EVENING TO 7 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NJZ014-091000-
EASTERN MONMOUTH-
1146 AM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NJZ013-091000-
WESTERN MONMOUTH-
1146 AM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

DEZ002>004-MDZ012-015-019-020-NJZ020>027-091000-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
1146 AM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...THE STORM PREDICTION CENTER HAS PLACED MOST OF THE AREA
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE
MAIN THUNDERSTORM THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ430-431-450>455-091000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1146 AM EST SAT MAR 8 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...GALE WARNING IN EFFECT UNTIL 12 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

ALSO...THE STORM PREDICTION CENTER HAS PLACED MOST OF THE WATERS
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING. THE MAIN THUNDERSTORM THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 8, 10:56 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1056 AM EST SAT MAR 8 2008

DEZ002-003-MDZ012-015-019-020-081800-
KENT DE-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...CHESTERTOWN...
CENTREVILLE...EASTON...DENTON
1056 AM EST SAT MAR 8 2008

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA BETWEEN NOW AND
100 PM. EXPECT WINDS GUSTS UP TO 55 MILES AN HOUR AND VERY HEAVY
RAINFALL WITH THE STRONGER STORMS. MOTORISTS SHOULD BE PREPARED
FOR SHARP REDUCTIONS IN VISIBILITY AND PONDING OF WATER ON
ROADWAYS. TREES MAY BE UPROOTED IN THE STRONGER WIND GUSTS DUE TO
THE WET SOIL CONDITIONS.

SZATKOWSKI
Special weather statement, Mar 8, 2:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
209 PM EST SAT MAR 8 2008

MDZ012-015-019-082115-
KENT MD-QUEEN ANNES-TALBOT-
INCLUDING THE CITIES OF...CHESTERTOWN...CENTREVILLE...EASTON
209 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS CROSSING THE CHESAPEAKE BAY...

A LINE OF SHOWERS AND THUNDERSTORM WILL CROSS THE CHESAPEAKE BAY
AND AFFECT COASTAL AREAS OF THESE COUNTIES AFTER 215 PM. BE
PREPARED FOR GUSTY WINDS UP TO 50 MILES AN HOUR...VERY HEAVY
RAINFALL AND SOME SMALL HAIL. MOTORISTS SHOULD BE PREPARED FOR
SHARP REDUCTIONS IN VISIBILITY AND PONDING OF WATER ON ROADWAYS.

SZATKOWSKI
Special weather statement, Mar 8, 2:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
233 PM EST SAT MAR 8 2008

MDZ008-PAZ060-067-082030-
BERKS-CECIL-CHESTER-
233 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS WILL AFFECT BERKS...CECIL AND CHESTER
COUNTIES...

AT 230 PM EST, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL LANCASTER
COUNTY DOWN INTO EASTERN HARFORD COUNTY.  THE LINE WAS MOVING
NORTHEAST AT 20 MPH.  THE THUNDERSTORMS WILL AFFECT PARTS OF WESTERN
BERKS COUNTY, WESTERN CHESTER COUNTY AND CECIL COUNTY BEFORE 330 PM.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAIN AND PERHAPS WIND
GUSTS UP TO 45 MPH.

IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, New Castle

When
March 8, 3:00 PM EST to 11:00 PM EST
Where
New Castle forecast zone
Measured
42 kt (48 mph) measured gust
Deaths
0 direct, 1 indirect
Property damage
$23,000
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Strong Wind, Delaware Beaches

When
March 8, 4:00 PM EST to 11:00 PM EST
Where
Delaware Beaches forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
March 8, 4:00 PM EST to 11:00 PM EST
Where
Inland Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Deaths
0 direct, 1 indirect
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
March 8, 4:00 PM EST to 11:00 PM EST
Where
Kent forecast zone
Measured
46 kt (53 mph) measured gust
Deaths
0 direct, 1 indirect
Property damage
$50,000
Reported by
ASOS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, New Castle2008-03-0852MaleOutside/Open AreasIndirect
Strong Wind, Inland Sussex2008-03-0852MaleOutside/Open AreasIndirect
Strong Wind, Kent2008-03-0852MaleOutside/Open AreasIndirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89830, 89827, 89828, 89829.